Thunderstorm Wind, Queens
- When
- May 28, 5:30 PM EST
- Where
- Queens County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.700, -73.850
As a band of heavy showers and thunderstorms moved northeast, they produced high winds and heavy rain that downed several trees throughout Queens.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a band of heavy showers and thunderstorms moved northeast, they produced high winds and heavy rain that downed several trees throughout Queens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 28, 1:50 PM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 250 PM EDT SAT MAY 28 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... LATE TODAY AND TONIGHT...AN UPPER LEVEL TROUGH ACROSS PA WILL MOVE INTO THE LOCAL AREA LATE TODAY BRINGING A GOOD CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS. OUTSIDE OF THE EXISTING AREA OF SHOWERS AND TSTMS...THE AIR IS UNSTABLE BUT VERY DRY DOWN LOW. SO...BESIDES ANY SCATTERED CONVECTION THAT IS ABLE TO DEVELOP ALONG ANY WEAK BOUNDARIES ACROSS THE LOCAL AREA...THE BULK OF ANY PRECIP SHOULD WAIT UNTIL THE AREA OF PRECIP MOVES IN FROM THE W LATE THIS AFTERNOON. THE CLOUDS AND MOIST AIR ALOFT IN THE AREA OF PRECIP TO THE WEST SHOULD INHIBIT SEVERE WEATHER...SO THE BEST CHANCE FOR ANY SEVERE WEATHER WILL OCCUR WITH ANY THUNDERSTORMS THAT DEVELOP AHEAD OF THE MAIN AREA OF PRECIP...ALTHOUGH DUE TO THE FACTORS MENTIONED BEFORE...THAT CHANCE SHOULD BE FAIRLY LOW. THE ASSOCIATED UPPER TROUGH THEN DRAGS SLOWLY ACROSS THE AREA OVERNIGHT. THE GFS STILL KEEPS THIS FEATURE OVER THE REGION ON SUN... WHILE THE ETA MOVES IT E SUN MORN. THE ETA THEN BRINGS ANOTHER TROUGH INTO THE REGION FROM THE NW SUN AFTERNOON. EITHER WAY...I/LL NEED TO KEEP IN A CHANCE OF SHOWERS FOR SUN. THE ETA AND THE GFS CONTINUE TO DIFFER FROM SUN NIGHT THRU MON NIGHT WITH THE ETA DEVELOPING A STRONGER LOW TO OUR W ON MON...WHILE THE GFS KEEPS THIS SYSTEMS WEAKER. THE EARLIER ECMWF AND UKMET LOOK CLOSER TO THE GFS. I/LL KEEP A CHANCE OF SHOWERS IN FOR SUN NIGHT. ON MON...THE MODELS AGREE ENOUGH OVER THE LOCAL AREA TO KEEP COASTAL AREAS RAIN-FREE FOR MOST OF THE DAY...HOWEVER I MAY NEED A CHANCE OF SHOWERS ACROSS NORTHERN PORTIONS FOR MOST OF THE AFTERNOON. I/LL PUT IN A CHANCE OR SLIGHT CHANCE OF SHOWERS FOR MON NIGHT FOR ALL AREAS. && .LONG TERM (TUE THROUGH SAT)... I/LL STAY CLOSE TO HPC PROGS. IN GENERAL...UNSETTLED WEATHER EXPECTED. I/LL FORECAST A CHANCE OF SHOWERS ON TUE AS WEAK LOW PRES MOVES INTO THE LOCAL AREA FROM THE W. FAIR ON WED AS THE SYSTEM MOVES WELL E. ANOTHER AREA OF LOW PRES IS FORECAST TO APPROACH FROM THE SW ON THU AND THEN PASS SLOWLY TO OUR S ON FRI AND SAT. WITH THIS SCENARIO...THE TRI-STATE AREA SHOULD BE ON THE NORTHERN EDGE OF THE PRECIP FIELD FROM THU NIGHT THRU EARLY SAT WITH THE HIGHEST POPS BEING ALONG THE COAST. && .AVIATION... MAIN AREA OF SHOWERS AND TSTMS WAS ENTERING NORTHWEST NJ AT 18Z...WITH SCATTERED ACTIVITY OUT AHEAD OF IT NEAR KSWF...AND ALSO DEVELOPING ATTM AROUND NYC. LOW LEVELS ARE QUITE DRY SO CIGS WILL REMAIN VFR...BUT STRONGER STORMS COULD PRODUCE MVFR VSBY IN BRIEF MODERATE-HEAVY RAIN LATER THIS AFTERNOON/EARLY THIS EVENING...ALONG WITH WIND GUSTS TO 30-35 KNOTS. WINDS WILL BECOME LIGHT THIS EVENING AS A SURFACE TROUGH MOVES INTO THE AREA. NORTH AND WEST OF NYC...SHOWERS WILL END BY MIDNIGHT... FOLLOWED BY POSSIBLE MVFR VSBY TOWARD DAYBREAK FROM LEFTOVER LOW LEVEL MOISTURE FROM TODAY/S CONVECTION. ELSEWHERE...AS SURFACE LOW PRESSURE SPINS UP SOUTHEAST OF LONG ISLAND TONIGHT...MVFR VSBY/CIGS IN SHOWERS ARE LIKELY AT NYC/LONG ISLAND/SOUTHERN CT TERMINALS FOR MOST OF THE NIGHT...HANGING ON INTO EARLY MORNING AT KGON. A DRIER NORTHWEST FLOW DEVELOPS EARLY SUN MORNING WITH A RETURN OF VFR CONDITIONS. && .MARINE... QUIET CONDITIONS ON TAP THROUGH THE HOLIDAY WEEKEND AS WINDS AND SEAS REMAIN BELOW SCA CRITERIA. ANY THUNDERSTORMS THAT MOVE ACROSS THE WATERS COULD PRODUCE BRIEF 35 KT WIND GUSTS AND CHOPPY SEAS. LOW PRES DEVELOPING OVER THE SOUTHEAST BRING ABOUT AN INCREASE IN WINDS/SEAS AS IT MOVES CLOSER TO AREA WATERS BY MIDWEEK. && .HYDROLOGY...IN GENERAL...THE PRECIP AMOUNTS OVER THE NEXT FEW DAYS ARE NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE ANY WIDESPREAD PROBLEMS. HOWEVER...SOME LOCALIZED PONDING OF WATER MAY OCCUR WITH ANY HEAVIER SHOWER OR THUNDERSTORM THAT DEVELOPS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. && EKH/BG/MPS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 327 AM EDT SAT MAY 28 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-290930- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 327 AM EDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A DISTURBANCE PASSES JUST SOUTH OF THE REGION. SOME STRONG STORMS ARE POSSIBLE...ESPECIALLY THROUGH NORTHEAST NEW JERSEY AND NEW YORK CITY. THE MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY DOWNPOURS...WIND GUSTS UP TO 40 MPH...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING. MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. ANZ330-335-338-350-353-355-290930- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 327 AM EDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A DISTURBANCE PASSES THROUGH THE WATERS. SOME STRONG STORMS ARE POSSIBLE. THE MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY DOWNPOURS...WIND GUSTS UP TO 40 MPH...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING. MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 427 PM EDT SAT MAY 28 2005 NJZ002>004-NYZ069-282100- BERGEN-EASTERN PASSAIC-ROCKLAND-WESTERN PASSAIC- 427 PM EDT SAT MAY 28 2005 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BERGEN...PASSAIC AND ROCKLAND COUNTIES... AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER THE WESTERN HALF OF PASSAIC COUNTY...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL MOVE ACROSS NORTHWEST BERGEN AND SOUTHWEST ROCKLAND COUNTIES BY 5 PM. SMALL HAIL...AND DAMAGING WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 456 PM EDT SAT MAY 28 2005 NYZ067-069-282145- ORANGE-ROCKLAND- 456 PM EDT SAT MAY 28 2005 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE AND ROCKLAND COUNTIES... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A AN AREA OF THUNDERSTORMS ALONG THE BORDER OF ROCKLAND AND ORANGE COUNTIES...JUST EXITING PASSAIC COUNTY IN NORTHEAST NEW JERSEY. THE THUNDERSTORMS ARE MOVING NORTHEAST AT 15 MPH. SMALL HAIL...AND DAMAGING WINDS AROUND 50 MPH ARE EXPECTED WITH THESE THUNDERSTORM. REPORTS FROM CENTRAL AND SOUTHERN NEW JERSEY HAVE SHOWN A HISTORY OF VERY STRONG WINDS WITH THESE THUNDERSTORMS.
The Brookhaven radar (KOKX), 85 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450021.